Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Morristown, TN

June 28, 2018Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 28, 2018, 12:39 PM CDT for Marion County, Tennessee. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 12:39 PM CDT (17:39 UTC)
Expired
Jun 28, 2018, 2:09 PM CDT
In force
90 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2274 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS54 KMRX 281739
FFWMRX
TNC115-282045-
/O.NEW.KMRX.FF.W.0017.180628T1739Z-180628T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1239 PM CDT THU JUN 28 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Marion County in east Tennessee...

* Until 345 PM CDT.

* At 1239 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
  Crossroads, Orme, Martin Springs, Fiery Gizzard State Park,
  Haletown (guild), Griffith Creek, Chimneys State Park, Hicks Gap
  State Park, Sequatchie Cave, Foster Falls State Park, New Hope and
  Lone Oak.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3523 8586 3524 8582 3522 8574 3524 8569
      3529 8571 3532 8556 3530 8555 3527 8549
      3526 8544 3522 8540 3518 8539 3511 8539
      3509 8536 3505 8538 3504 8541 3500 8543
      3498 8548 3499 8586

$$

DH
1 follow-up statement
581 
WGUS74 KMRX 281909
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
209 PM CDT THU JUN 28 2018

TNC115-281918-
/O.CAN.KMRX.FF.W.0017.000000T0000Z-180628T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion TN-
209 PM CDT THU JUN 28 2018

...THE FLASH FLOOD WARNING FOR MARION COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3523 8586 3524 8582 3522 8574 3524 8569
      3529 8571 3532 8556 3530 8555 3527 8549
      3526 8544 3522 8540 3518 8539 3511 8539
      3509 8536 3505 8538 3504 8541 3500 8543
      3498 8548 3499 8586

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:25 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 28, 12:25 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
125 PM EDT Thu Jun 28 2018

.AVIATION...
Convection has moved south of the area. Keeping VCTS at KCHA for
the afternoon as next couple of waves of storms could get close.
Low clouds over some sites now should be mixing out this afternoon
due to solar heating. With saturated grounds and light winds
overnight, going quicker and lower than guidance for fog formation
tonight. Have all sites mixing out fog and low clouds by mid-
morning Friday.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GM
Hazardous weather outlook, Jun 28, 2:39 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 AM EDT Thu Jun 28 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 AM EDT Thu Jun 28 2018 /239 AM CDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Additional showers and thunderstorms are expected once again
across the region. A few of these storms may become strong or
severe, producing damaging winds, hail and heavy rainfall with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jun 28, 9:56 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
1056 AM EDT THU JUN 28 2018

NCZ060-TNZ086-087-281600-
Cherokee NC-Northwest Monroe TN-Southeast Monroe TN-
1056 AM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND SOUTH
CENTRAL MONROE COUNTIES UNTIL NOON EDT...

At 1056 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Madisonville, moving southeast at 20 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Murphy, Tellico Plains, Coker Creek, Violet, Hiawasse Dam, Culberson
and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8414 3499 8422 3540 8435 3547 8418
      3507 8392 3507 8393 3506 8394 3505 8397
      3504 8396 3498 8414
TIME...MOT...LOC 1456Z 336DEG 17KT 3537 8425

DH
Local storm report, Jun 28, 10:09 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      ATHENS                  35.45N 84.60W
06/28/2018                   MCMINN             TN   BROADCAST MEDIA

            MULTIPLE ROADS FLOODED ACROSS THE COUNTY.

&&

PWARREN
Local storm report, Jun 28, 10:13 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1113 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      6 SW GATLINBURG         35.66N 83.57W
06/28/2018                   SEVIER             TN   PARK/FOREST SRVC

            FLOODING IN THE ELKMONT AREA OF THE GSMNP.

&&

PWARREN
Local storm report, Jun 28, 10:54 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/28/2018                   SEQUATCHIE         TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY.

&&

PWARREN
Local storm report, Jun 28, 10:56 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     CARTWRIGHT              35.28N 85.46W
06/28/2018                   SEQUATCHIE         TN   EMERGENCY MNGR

            FEW TREES DOWN.

&&

PWARREN
Local storm report, Jun 28, 11:47 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1247 PM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     SOUTH PITTSBURG         35.02N 85.71W
06/28/2018                   MARION             TN   911 CALL CENTER

            COUPLE TREES AND A FEW POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:12 PM CDTFlash Flood WarningMRXMcMinn, Meigs, Rhea2 hr
Jun 27, 7:15 PM CDTSpecial Weather StatementMRXHamilton45 min
Jun 27, 7:24 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs51 min
Jun 28, 2:51 AM CDTSpecial Weather StatementMRXBlount39 min
Jun 28, 3:43 AM CDTSpecial Weather StatementMRXKnox47 min
Jun 28, 3:55 AM CDTSpecial Weather StatementMRXMorgan50 min
Jun 28, 4:02 AM CDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 28, 4:30 AM CDTSpecial Weather StatementMRXRhea45 min
Jun 28, 4:39 AM CDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Jun 28, 4:43 AM CDTSpecial Weather StatementMRXBlount, Grainger, Jefferson, Sevier47 min
Jun 28, 4:46 AM CDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane, Scott44 min
Jun 28, 5:15 AM CDTSevere Thunderstorm WarningMRXBlount, Sevier45 min
Jun 28, 5:17 AM CDTSevere Thunderstorm WarningMRXMeigs, Rhea28 min
Jun 28, 5:28 AM CDTFlash Flood WarningMRXMorgan6 hr
Jun 28, 5:33 AM CDTSpecial Weather StatementMRXLoudon, Roane42 min
Jun 28, 5:52 AM CDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea3 hr
Jun 28, 5:54 AM CDTSpecial Weather StatementMRXMonroe36 min
Jun 28, 6:05 AM CDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Jun 28, 6:06 AM CDTAreal Flood AdvisoryMRXLoudon, Roane3 hr
Jun 28, 6:10 AM CDTSpecial Weather StatementMRXBledsoe35 min
Jun 28, 6:48 AM CDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jun 28, 7:06 AM CDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Monroe, Polk54 min
Jun 28, 7:41 AM CDTFlash Flood WarningMRXLoudon, Roane3 hr
Jun 28, 7:51 AM CDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Monroe, Polk54 min
Jun 28, 8:02 AM CDTSpecial Weather StatementMRXMcMinn, Meigs, Rhea43 min
Jun 28, 8:08 AM CDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk3 hr
Jun 28, 8:20 AM CDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea3 hr
Jun 28, 8:23 AM CDTSpecial Weather StatementMRXBledsoe67 min
Jun 28, 8:33 AM CDTFlash Flood WarningMRXBlount, Sevier117 min
Jun 28, 8:42 AM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Meigs, Rhea63 min
Jun 28, 8:52 AM CDTSpecial Weather StatementMRXPolk53 min
Jun 28, 8:59 AM CDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk61 min
Jun 28, 9:07 AM CDTFlash Flood WarningMRXBledsoe, Rhea113 min
Jun 28, 9:15 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Sequatchie60 min
Jun 28, 9:27 AM CDTFlash Flood WarningMRXMcMinn, Meigs, Monroe, Polk3 hr
Jun 28, 9:45 AM CDTSpecial Weather StatementMRXBradley15 min
Jun 28, 9:49 AM CDTAreal Flood AdvisoryMRXBradley, Hamilton, Polk, Sequatchie3 hr
Jun 28, 10:14 AM CDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie61 min
Jun 28, 10:59 AM CDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Jun 28, 11:09 AM CDTSevere Thunderstorm WarningMRXMarion36 min
Jun 28, 11:57 AM CDTSevere Thunderstorm WarningMRXMarion33 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.